Oregon, 2011

Rip Current in Oregon, February 5, 2011

February 5, 2011 · NWS PQR · 1 event in 1 county or zone

Two Eugene High School students on a school trip to the Pacific Ocean drown in the surf zone Saturday.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Two Eugene High School students on a school trip to the Pacific Ocean drown in the surf zone Saturday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 5, 8:49 AM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 5, 8:49 AM PST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
842 AM PST SAT FEB  5 2011

.SYNOPSIS...A STATIONARY FRONT WILL REMAIN DRAPED ACROSS MUCH OF
OREGON TODAY WITH AREAS OF LIGHT RAIN AND DRIZZLE ALONG THE COAST
...WITH A CHANCE OF LIGHT RAIN OR SPRINKLES ELSEWHERE. THE FRONT WILL
BEGIN TO LIFT NORTHEASTWARD TONIGHT AND EARLY SUNDAY AS LOW PRESSURE
APPROACHES THE BRITISH COLUMBIA COAST. THIS LOW WILL EVENTUALLY
DRIVE A SHARP COLD FRONT SOUTHWARD ACROSS THE PACIFIC NORTHWEST
SUNDAY NIGHT... FOLLOWED BY MUCH LOWER SNOW LEVELS AND CONTINUED
SHOWERS INTO MONDAY. A DRYING AND GRADUAL WARMING TREND IS ON TAP
FOR MIDWEEK AS STRONG HIGH PRESSURE SETTLES INTO THE INLAND
NORTHWEST.

&&

.SHORT TERM...LATEST SATELLITE AND RADAR IMAGERY SHOW A STATIONARY
FRONT SPRAWLED NW-SE ACROSS MUCH OF OREGON THIS MORNING. WEAK WAVES
OF PRECIPITATION ARE TRAVELING SOUTHEAST ALONG THE FRONT...BRINGING
PERIODS OF LIGHT RAIN AND DRIZZLE...ESPECIALLY TO THE COAST AND
HIGHER TERRAIN. LITTLE CHANGE IS EXPECTED THROUGH THE DAY AS MODELS
SUGGEST THE FRONT REMAINS STALLED THROUGH THIS AFTERNOON. RAIN MAY
INCREASE ALONG THE FRONT THIS MORNING...AS THE 12Z NAM SUGGESTS A
PERIOD OF ENHANCED ISENTROPIC LIFT BETWEEN 18Z-21Z. THE 06Z GFS IS
LESS BULLISH ON QPF BUT SHOWS AT LEAST SOME RAIN ACROSS MUCH OF THE
DISTRICT THROUGHOUT THE DAY. RAISED POPS FOR TODAY QUITE A BIT AS IT
APPEARS THIS WILL BE A HIGH POP/LOW QPF EVENT FOR MOST OF OUR AREA.
THIS IS A FAIRLY MOIST AIR MASS WITH AMSU PRECIPITABLE WATER VALUES
RUNNING AROUND 1 INCH...SO SOME AREAS IN THE HIGHER TERRAIN MAY SEE
SIGNIFICANT RAINFALL OF UP TO AN INCH TODAY IF THE NAM SOLUTION TURNS
OUT TO BE TRUE.

FRONT LIFTS NORTHWARD AS A WARM FRONT TONIGHT AS LOW PRESSURE
STRENGTHENS OFF THE BC COAST. LIGHT FLOW OVERNIGHT WILL PROBABLY LEAD
TO SOME AREAS OF FOG...POSSIBLY DENSE IN THE SOUTH WILLAMETTE VALLEY.
SUNDAY MAY TURN OUT TO BE A FAIRLY WARM DAY AS SOUTHERLY FLOW
DEVELOPS AND THE 06Z GFS SHOWS 850 MB TEMPS UP TO +6 DEG C. THE
EUGENE AREA MAY PUSH 60 DEGREES...IF AND ONLY IF THE FOG BURNS OFF BY
MIDDAY.

MODELS THEN SHOW GOOD AGREEMENT ON DRIVING A SHARP COLD FRONT
SOUTHWARD ACROSS WASHINGTON AND OREGON SUNDAY NIGHT AND EARLY MONDAY.
THE TRACK AND STRENGTH OF THE FRONT ARE SUCH THAT WINDS SHOULD BE
QUITE BLUSTERY IN THE CASCADES AND THROUGH THE GORGE LATER SUNDAY
NIGHT AND MONDAY. 06Z GFS SHOWS 850 MB WINDS UP TO 45-55 KT NEAR MT
HOOD SUNDAY NIGHT AND MONDAY. WEST WIND GUSTS TO 40 MPH WILL BE
POSSIBLE NEAR HOOD RIVER WITH GUSTS AS HIGH AS 60 MPH ON EXPOSED
AREAS OF THE CASCADES.

THE STRONG NW FLOW WILL USHER IN A MUCH COLDER AIR MASS WITH SNOW
LEVELS FALLING WELL BELOW THE CASCADE PASSES. SHOWERS BEHIND THE
FRONT WILL LINGER INTO MONDAY NIGHT...ESPECIALLY IN THE HIGHER
TERRAIN. WILL NEED TO WATCH SNOW TOTALS IN THE S WA AND N OR CASCADES
DUE TO THE STRONG WESTERLY FLOW AND RESULTING OROGRAPHICS SUN NIGHT
AND MONDAY. SHOWERS WILL TAPER OFF EARLY TUE AS HIGH PRESSURE SETTLES
INTO WA/OR.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...STRONG HIGH
PRESSURE WILL SETTLE INTO EASTERN WA/OR MIDWEEK...WITH ANOTHER ROUND
OF STRONG RIDGING ALOFT. GFS/ECMWF AGREE ON A THERMAL TROUGH
BUILDING NORTHWARD FROM THE CALIFORNIA COAST...STRENGTHENING
OFFSHORE FLOW WED NIGHT/THU. BOOSTED COASTAL AND COAST RANGE/CASCADE
FOOTHILL HIGH TEMPS THU AS THE AIR MASS ALOFT WARMS SIGNIFICANTLY BY
THEN ACCORDING TO THE 00Z GFS/ECMWF. THE LOW LEVEL COLD POOL EAST OF
THE CASCADES WILL BE SLOW TO MODERATE...SO CHILLY EAST WINDS THROUGH
THE GORGE SHOULD KEEP THE PDX/VANCOUVER FROM WARMING UP TOO FAST.
WHERE THE EAST WINDS DONT BLOW WED NIGHT/THU...THE STRONG RIDGING
ALOFT WILL LIKELY RESULT IN VALLEY INVERSIONS WITH WIDESPREAD FOG
DEVELOPING OVERNIGHT. THIS SHOULD HOLD DOWN TEMPS FOR THE REST OF
THE WILLAMETTE VALLEY THU. 00Z GFS/ECMWF/CANADIAN ALL HAVE SOME
VARIATION OF THE UPPER RIDGE BREAKING DOWN BY NEXT
WEEKEND...ALLOWING SOME PRECIPITATION INTO THE AREA AFTER YET
ANOTHER SEVERAL DAY DRY STRETCH.  WEAGLE

&&

.AVIATION...PREDOMINANTLY IFR CONDITIONS WILL PERSIST TODAY AS A
WARM FRONT APPROACHES THE COAST. A MIX OF VFR AND MVFR CIGS...AND
POSSIBLY VIS IN ANY RAIN...IS EXPECTED INLAND. IFR CONDITIONS ARE
POSSIBLE OFF AND ON THROUGH THE DAY NORTH OF KSLE IN WARM FRONTAL
RAIN.

KPDX AND APPROACHES...MAINLY MVFR CIGS AND VIS TODAY BUT IFR CIGS
AT TIMES CAN BE EXPECTED.

&&

.MARINE...SEAS HAVE DROPPED BELOW ADVISORY CRITERIA...SO HAVE
EXPIRED THE SCA FOR HAZARDOUS SEAS THIS MORNING. SEAS BUILDING TO
AROUND 10 TO 12 FEET LATE SUN NIGHT INTO MON. OTHERWISE LOOKS
PRETTY QUIET FOR THE COASTAL WATERS UNTIL A COLD FRONT ORIGINATING
IN THE GULF OF ALASKA DROPS IN SUN EVENING. CURRENT MODEL TRENDS
SUPPORT GUSTS REACHING SMALL CRAFT CRITERIA.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 4 PM
     THIS AFTERNOON TO 9 PM PST THIS EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
Hazardous weather outlook, Feb 5, 5:29 AM PST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
529 AM PST SAT FEB 5 2011

ORZ001>014-PZZ210-WAZ019>023-039-040-061630-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
529 AM PST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Central Oregon Coast

When
February 5, 12:00 PM PST to 1:00 PM PST
Where
Central Oregon Coast forecast zone
Reported by
Broadcast Media

Three teenage boys were throwing footballs and frisbees on rocks jutting into the surf when the three were knocked into the surf by high waves. Two of the boys were drowned in the surf at Smelt Sands State Park near Yachats, Oregon.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284850.